Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 5, 2017Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2017, 3:01 PM EDT for Dade County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 3:01 PM EDT (19:01 UTC)
Expired
Jul 5, 2017, 3:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS82 KFFC 051901
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED JUL 5 2017
 
GAZ001>003-051930-
Catoosa GA-Walker GA-Dade GA-
301 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT...a line of strong thunderstorms extended from Lookout 
Mountain to Trenton, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and 
           frequent lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Cole City, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8516 3488 8523 3484 8542 3484 8558
      3485 8558 3498 8560
TIME...MOT...LOC 1900Z 220DEG 19KT 3499 8536 3490 8552 3490 8566 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:16 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 5, 1:16 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
116 PM EDT Wed Jul 5 2017

.UPDATE...

18Z Aviation/TAF update below.

&&

PREV DISCUSSION... /Issued 340 AM EDT Wed Jul 5 2017/

SHORT TERM /Today through Thursday/...
Warm/humid airmass to persist in the short term as regime stays in
the SW mean fetch with a closed upper trough west of the TN Valley
and the typical summertime Bermuda high off the Southeast coast. The
near term starts with pesky isolated convection in the north as a
weak impulse has tapped into lingering instability. Otherwise we
start the day with some patchy fog and mostly clear skies. The
aforementioned trough is progged to dampen gradually and approach
from the NW today into Thursday, which will allow the CWA to be
susceptible to multiple impulses traversing the weak flow in the
more enhanced moisture field. Have maintained chance pops mainly
north of the west I-20/northeast I-85 corridor today and slightly
greater/farther SE for Thursday accordingly. Some strong storms and
possibly an isolated severe storm or two could develop with moderate
conditional instability around 1500-2500 J/kg and some aided
updrafts given Nam LI's in the -5/-6 range.

Temps for most locations in the upper 80s north to mid 90s SE
coupled with the unwelcome dewpoints in the low 70s will result
in afternoon heat indices of upper 90s to low 100s. A few spots in
east central GA could flirt with the 105 mark both days, but not
quite meeting the criteria needed for a heat advisory at the
moment.

Baker

LONG TERM /Thursday Night through Tuesday/...
An upper level trough will be moving to the area Thursday night
and Friday along with a weak cold front moving to far n GA before
likely dissipating. This will give potential for showers and
thunderstorms...favoring n GA Thursday night and then a little
farther s more into central GA on Friday...as a surface trough
becomes more enhanced. Forecast temperatures are expected to be
within 2-3 degrees of normal Thursday night and Friday.

Another weak cold front will move into the forecast area Saturday
and become stationary Sunday...potentially drifting N Monday and
Tuesday. This will continue chances for showers and thunderstorms
across the area on Saturday with showers and storms favoring central
GA Sunday and Monday. A period of weak NW flow aloft could bring
poorly forecast short waves that would enhance any convection until
this flow diminishes by Tuesday.

Forecast temperatures are expected to be within a few degrees of normal.

BDL

&&

.AVIATION...
18Z Update...
VFR conditions expected through the TAF period. However, with
scattered convection (especially north of the metro TAF sites),
there may be brief sub-VFR cigs/vsbys this afternoon. Anticipate
the CU field to be around 4-5KFT, dissipating after sunset.
Westerly winds will continue around 8-10kts through the remainder
of the afternoon, becoming calm overnight. Patchy fog is possible
early tomorrow. A similar set up weather wise for tomorrow with
mid-level CU forming by mid/late morning and isolated/scattered
convection across north GA in the afternoon.

//ATL Confidence...18Z Update...
Medium on precip coverage in the afternoon.
High on all else.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          91  73  91  72 /  20  10  20  20
Atlanta         90  74  89  73 /  20  10  30  30
Blairsville     84  67  83  68 /  50  30  50  50
Cartersville    90  72  88  71 /  40  30  40  50
Columbus        94  75  93  75 /  10   0  30  30
Gainesville     89  72  87  72 /  30  20  30  30
Macon           95  74  94  74 /  10   5  10  20
Rome            90  72  89  72 /  40  40  50  50
Peachtree City  92  72  91  72 /  20   5  30  30
Vidalia         96  75  95  75 /  20  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....BDL
AVIATION...26
Hazardous weather outlook, Jul 5, 4:30 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
430 AM EDT Wed Jul 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
430 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated strong to severe thunderstorms can be expected over
portions of north Georgia this afternoon and evening. The
most likely area will be north of Atlanta and Athens.
The main hazards will be strong to damaging wind gusts and
frequent lightning. Brief heavy rain will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rain as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 5, 1:56 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
156 PM EDT WED JUL 5 2017

GAZ003>006-051845-
Whitfield GA-Catoosa GA-Murray GA-Fannin GA-
156 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 245 PM
EDT...

At 154 PM EDT...strong thunderstorms extended from Ringgold to
Varnell and Cohutta, moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Varnell, Tunnel Hill, Cohutta, Crandall, Sumac,
Rocky Face, Gregory, the Cohutta Wilderness, Tennga, Beaverdale,
Dawnville, Cisco, Red Clay State Park and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8458 3488 8458 3475 8509 3488 8520
      3499 8500
TIME...MOT...LOC 1754Z 241DEG 23KT 3492 8492

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:22 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT WED JUL 5 2017

GAZ002-004-005-011-012-019-051900-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
222 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
WHITFIELD...SOUTHEASTERN WALKER...NORTHWESTERN GORDON...SOUTHWESTERN
MURRAY AND NORTHERN FLOYD COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT...a strong thunderstorm was over Villanow, moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Dalton, Lafayette, Chatsworth, Varnell, Eton, Tunnel Hill, Resaca,
Naomi, Subligna, Suttles Mill, Rocky Face, Lake Marvin, Tilton, Mill
Creek, Dawnville, Villanow and North Georgia Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3484 8477 3465 8475 3451 8518 3469 8531
      3478 8517 3477 8515 3479 8514 3482 8509
      3482 8506 3484 8506 3490 8496
TIME...MOT...LOC 1821Z 237DEG 28KT 3466 8513

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:25 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
225 PM EDT WED JUL 5 2017

GAZ019-020-030-031-051915-
Polk GA-Bartow GA-Paulding GA-Floyd GA-
225 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...BARTOW...
NORTHEASTERN PAULDING AND SOUTHEASTERN FLOYD COUNTIES UNTIL 315 PM
EDT...

At 225 PM EDT...a strong thunderstorm was over Seney, moving
northeast at 30 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Cartersville, Rockmart, Euharlee, Emerson, Aragon, White, Kingston,
Taylorsville, Cassville, Fish Creek, Red Top Mountain State Park, Van
Wert, Seney, Stilesboro and Lindale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3436 8498 3428 8474 3408 8468 3408 8473
      3406 8474 3396 8515 3411 8524
TIME...MOT...LOC 1825Z 237DEG 28KT 3408 8511

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT WED JUL 5 2017

GAZ005>007-051930-
Gilmer GA-Murray GA-Fannin GA-
240 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 330 PM
EDT...

At 239 PM EDT...a strong thunderstorm was near Conasauga Lake,
moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include
Eton, Crandall, Conasauga Lake, Tennga, Jones Mill, Cisco, Higdon,
Colwell, Gregory, the Cohutta Wilderness, Epworth and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8438 3483 8436 3481 8448 3479 8476
      3499 8479
TIME...MOT...LOC 1839Z 244DEG 20KT 3490 8466

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 2:51 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
251 PM EDT WED JUL 5 2017

GAZ003>005-051930-
Whitfield GA-Catoosa GA-Murray GA-
251 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...NORTHEASTERN CATOOSA
AND MURRAY COUNTIES UNTIL 330 PM EDT...

At 250 PM EDT...strong thunderstorms extended from Tunnel Hill to
near Tilton, moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Sumac, Rocky Face, Gregory, Conasauga Lake, Tennga,
Beaverdale, Dawnville, Cisco, Fort Mountain State Park, Red Clay
State Park and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8466 3480 8460 3477 8464 3466 8493
      3485 8514 3499 8506
TIME...MOT...LOC 1850Z 225DEG 22KT 3485 8506 3471 8492

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 5, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
301 PM EDT WED JUL 5 2017

GAZ001>003-051930-
Catoosa GA-Walker GA-Dade GA-
301 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT...a line of strong thunderstorms extended from Lookout
Mountain to Trenton, moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind, pea sized hail, heavy rain and
           frequent lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include
Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Lakeview, Cole City, Wildwood, Fairview, Stephensville, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8516 3488 8523 3484 8542 3484 8558
      3485 8558 3498 8560
TIME...MOT...LOC 1900Z 220DEG 19KT 3499 8536 3490 8552 3490 8566

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:13 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield47 min
Jul 5, 1:50 PM EDTSpecial Weather StatementFFCChattooga40 min
Jul 5, 1:56 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield49 min
Jul 5, 2:22 PM EDTSpecial Weather StatementFFCWhitfield38 min
Jul 5, 2:25 PM EDTSpecial Weather StatementFFCBartow50 min
Jul 5, 2:40 PM EDTSpecial Weather StatementFFCMurray50 min
Jul 5, 2:51 PM EDTSpecial Weather StatementFFCMurray, Whitfield39 min
Jul 5, 3:10 PM EDTSpecial Weather StatementFFCBartow, Cherokee50 min
Jul 5, 3:57 PM EDTSpecial Weather StatementFFCFannin, Gilmer48 min
Jul 5, 4:34 PM EDTSpecial Weather StatementFFCFannin41 min
Jul 5, 5:03 PM EDTSpecial Weather StatementFFCChattooga, Floyd, Polk42 min
Jul 5, 5:06 PM EDTSevere Thunderstorm WarningFFCDawson, Hall, Lumpkin, Union, White27 min
Jul 5, 5:10 PM EDTSpecial Weather StatementFFCUnion50 min
Jul 5, 5:31 PM EDTSpecial Weather StatementFFCHaralson, Polk44 min
Jul 5, 5:37 PM EDTSpecial Weather StatementFFCBanks, Hall, White23 min
Jul 5, 5:39 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Haralson, Paulding, Polk51 min
Jul 5, 5:42 PM EDTSpecial Weather StatementFFCCrawford33 min
Jul 5, 5:51 PM EDTSpecial Weather StatementFFCGordon39 min
Jul 5, 5:55 PM EDTSevere Thunderstorm WarningFFCBanks, Hall, Jackson35 min
Jul 5, 6:19 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding26 min
Jul 5, 6:28 PM EDTSpecial Weather StatementFFCBanks32 min
Jul 5, 6:43 PM EDTSpecial Weather StatementFFCCobb, Douglas47 min
Jul 5, 6:55 PM EDTSpecial Weather StatementFFCJackson, Madison50 min
Jul 5, 7:48 PM EDTSpecial Weather StatementFFCJones42 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.